Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 2009, Volume 77, Issue 3

Unconditional Quantile Regressions
p. 953-973

Sergio Firpo, Nicole M. Fortin, Thomas Lemieux

We propose a new regression method to evaluate the impact of changes in the distribution of the explanatory variables on quantiles of the unconditional (marginal) distribution of an outcome variable. The proposed method consists of running a regression of the (recentered) influence function (RIF) of the unconditional quantile on the explanatory variables. The influence function, a widely used tool in robust estimation, is easily computed for quantiles, as well as for other distributional statistics. Our approach, thus, can be readily generalized to other distributional statistics.

Log In To View Full Content

Supplemental Material

Supplement to "Unconditional Quantile Regressions"

This document provides detailed derivations of the asymptotic properties of the estimators proposed in Firpo, Fortin, and Lemieux (2007) to estimate the parameter defined as Unconditional Quantile Partial Effects (UQPE).

Supplement to "Unconditional Quantile Regressions"

This zip file contains a readme.txt file explaining the contents of the zip file, a data file in STATA10 and 22 programs in STATA10.

Journal News